Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Little Rock, AR

March 25, 2002Logan County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at Mar 25, 2002, 4:02 PM CST for Logan County, Arkansas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 25, 2002, 4:02 PM CST (22:02 UTC)
Expired
Mar 25, 2002, 4:45 PM CST
In force
43 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Logan County, AR

The radar

The Western Arkansas radar (KSRX), 59 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2002-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2002-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 218 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
85 kt
0-1 km storm-relative helicity
218 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 25, 3:10 PM CST, 52 minutes earlier.

Area forecast discussion, Mar 25, 3:10 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
310 PM CST MON MAR 25 2002

COMPLEX SITUATION AT THE SURFACE OVER ARKANSAS TONIGHT WILL BE
RESOLVING ITSELF OVERNIGHT...SO THAT BY TUESDAY MORNING ALL RAIN
WILL BE DONE AND CLOUDS WILL BE ON THE DECREASE AS THE DRY SURGE
MOVES IN RATHER QUICKLY. THICKNESS VALUES TONIGHT WILL NOT BE IN
PHASE WITH THE MOISTURE...SO THAT I WILL TAKE OUT THE MENTION OF
WINTRY PRECIPITATION OVER NORTH ARKANSAS. I CAN SEE ITS POSSIBILITY
ACROSS THE BORDER...BUT I WILL LEAVE IT OUT. COORDINATED THIS PART
OF THE FORECAST WITH KTUL AND KSGF. LOWS WILL BE QUITE VARIED FROM
NORTHWEST TO SOUTHEAST WITH THE PRESENCE OF THE FRONT...FROM THE
LOWER 30S TO NEAR 50. HIGHS TUESDAY WILL RANGE WIDELY AS WELL FROM
THE MID 40S NORTHWEST TO NEAR 60 IN THE SOUTHEAST. THE NEXT CHANCE
OF RAIN IN THE EXTENDED WILL BE FOR FRIDAY. I WILL HOLD OFF SENDING
THE FORECAST TO THE LAST MINUTE TO ACCOMMODATE THE NEXT SEVERE
THUNDERSTORM WATCH.

LIT BU 046/057 037/062 042 32700
HRO BU 035/049 032/058 038 32700
PBF BU 048/058 039/064 045 32700
HOT BU 044/057 036/060 040 32700

.LZK...NONE.

In the hours before

Local storm report, Mar 25, 12:30 PM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1230 PM CST MON MAR 25 2002

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1032 AM    COAL HILL                 AR   .88 INCH HAIL
03/25/02   JOHNSON                        NICKEL TO QUARTER SIZE
                                          HAIL FELL AT COAL HILL,
                                          WOODLAND, HARMONY AND
                                          CLARKSVILLE. REPORTED BY
                                          CIVIL DEFENSE OFFICIAL

1142 AM    4 NE SHIRLEY              AR   .88 INCH HAIL
03/25/02   VAN BUREN                      NICKEL SIZE HAIL FELL
                                          4 MILES NORTHEAST OF
                                          SHIRLEY. REPORTED BY
                                          TRAINED SPOTTER

1142 AM    5 SE SHIRLEY              AR   1.00 INCH HAIL
03/25/02   VAN BUREN                      DIME TO QUARTER SIZE HAIL
                                          IN FAIRFIELD BAY. REPORTED
                                          BY TRAINED SPOTTER FROM THE
                                          LOCAL RADIO STATION.

1210 PM    BETHESDAY                 AR   .75 INCH HAIL
03/25/02   INDEPENDENCE                   DIME SIZE HAIL COVERED THE
                                          GROUND AT BETHESDA. REPORTED
                                          BY CIVIL DEFENSE OFFICIAL.

32
Special weather statement, Mar 25, 1:25 PM CST, 2 hours 37 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-261200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
125 PM CST MON MAR 25 2002

...SEVERE WEATHER LIKELY IN ARKANSAS THROUGH TONIGHT...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
CENTRAL AND SOUTHERN ARKANSAS THIS AFTERNOON AND TONIGHT...WITH A
SLIGHT RISK OF SEVERE THUNDERSTORMS FARTHER NORTH.

EARLY THIS AFTERNOON...A FRONT WAS NEARLY STATIONARY FROM NEAR
WALNUT RIDGE TO DEQUEEN...OR FROM NORTHEAST INTO WEST CENTRAL
ARKANSAS. THE FRONT SEPARATED WARM AND MOIST AIR TO ITS SOUTH FROM
MUCH COOLER CONDITIONS FARTHER NORTH.

SCATTERED THUNDERSTORMS WERE DEVELOPING NORTH OF THE BOUNDARY IN THE
COOLER AIR...WITH SOME OF THE STORMS BECOMING SEVERE. BECAUSE THE
STORMS WERE FORMING IN A COOL AIRMASS...IT WAS MAKING IT EASIER FOR
HAIL TO FORM...WITH LARGE HAIL THE PRIMARY SEVERE WEATHER
THREAT.

FARTHER SOUTH...DRY WEATHER WAS NOTED AND CLOUDS WERE BREAKING UP IN
SOME AREAS. THIS WAS ALLOWING THE SUN TO COME OUT...WITH
TEMPERATURES WARMING INTO THE 70S. WITH HEATING OCCURRING...THE
ATMOSPHERE WAS BECOMING INCREASINGLY UNSTABLE.

A STORM SYSTEM WAS FORMING IN NORTHEAST TEXAS. THE SYSTEM IS
EXPECTED TO MOVE INTO SOUTHWEST ARKANSAS LATER THIS AFTERNOON...
AND WILL DRAG A COLD FRONT INTO AREAS WHERE HEATING HAS OCCURRED.
ALONG AND AHEAD OF THE FRONT...SEVERE THUNDERSTORMS ARE LIKELY TO
DEVELOP ACROSS CENTRAL AND SOUTHERN SECTIONS OF THE STATE. THESE
STORMS ARE EXPECTED TO PRODUCE LARGE HAIL...DAMAGING WINDS AND
PERHAPS A FEW TORNADOES.

PEOPLE ACROSS ARKANSAS SHOULD PREPARE FOR SEVERE WEATHER THIS
AFTERNOON AND TONIGHT. BE READY TO FIND A PLACE OF SAFETY IF A
WARNING IS ISSUED FOR YOUR AREA.

ACTIVATION OF STORM SPOTTERS...AMATEUR RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS LIKELY OVER MUCH OF ARKANSAS LATER
THIS AFTERNOON AND TONIGHT.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 1:34 AM CSTSevere Thunderstorm WarningLZKNewton41 min
Mar 25, 2:58 AM CSTSevere Thunderstorm WarningLZKNewton, Pope, Searcy17 min
Mar 25, 3:12 AM CSTSevere Thunderstorm WarningLZKIzard18 min
Mar 25, 3:14 AM CSTSevere Thunderstorm WarningLZKVan Buren31 min
Mar 25, 4:37 AM CSTSevere Thunderstorm WarningLZKPope, Van Buren38 min
Mar 25, 8:25 AM CSTSevere Thunderstorm WarningLZKJohnson35 min
Mar 25, 10:16 AM CSTSevere Thunderstorm WarningLZKJohnson29 min
Mar 25, 10:43 AM CSTSevere Thunderstorm WarningLZKPope32 min
Mar 25, 11:12 AM CSTSevere Thunderstorm WarningLZKVan Buren33 min
Mar 25, 11:45 AM CSTSevere Thunderstorm WarningLZKCleburne, Stone30 min
Mar 25, 12:08 PM CSTSevere Thunderstorm WarningLZKIndependence37 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.